Redness and bubbles: the Case of antibiotics better to avoid the sun
Sun and antibiotics – this is not a good combination. This is because the antibiotics cause phototoxic reactions of the skin. What it is and how you can protect yourself.
The ingestion of Penicillins and antibiotics against bacteria such as streptococci & Co. poses, especially in the summer, there is an increased risk of side effects, that needs to be considered. Both drugs can lead, in combination with sun light to skin damage and an allergic reaction. In addition to antibiotics such as Tetracyclines, cephalosporins and gyrase inhibitors also inflammatory but anti-inflammatory drugs such as Diclofenac and Ibuprofen allergic so-called photo-reactions of our largest organ – the skin, or photo-toxic. These reactions are not only unsightly, but also damage our body.
The strength of the response is dependent on the dose of the Agent and the respective skin type of the patient. So people with lighter skin and reddish hair are more susceptible than dark-skinned people. The sun cream is a Must and not just to the days of taking the drug, but for a while, in addition, because skin damage can also occur with some delay.
You should pay particular attention to patients in the summer on the face, neck, forearms, and back of hand – this skin areas to the sun are particularly exposed. The first signs of a phototoxic reaction are slight redness, swelling of the skin or dandruff. Even seemingly harmless drugs or food, such as celery, St. John’s wort or citrus fruits sensitize the skin to sunlight. Orange juice is, therefore, enjoy, just in moderation like a sunbath under anti-biotic treatment.
Marcel Becker is the managing Director of the Apovid GmbH. The trained pharmacist is also co-owner of the Munich-based Dr. Beckers Central Apotheke, as well as founder and partner of the Vita-point GmbH.
Why the sun and the antibiotics are not tolerated
But why our skin reacts to the ingestion of antibiotics? Responsible molecules, which can interact with the already skin-damaging UV-radiation inter-are. Their structure allows these molecules to be excited by the energy of the sun literally. This condition, however, is not of long duration, because you give your energy to your environment.
Upon return to a lower energy state, the so-called “radicals”. These are particularly reactive molecules react with different body structures. The result is that The surrounding tissue is damaged. Even panes of glass, or clothing, the UV radiation and the formation of such skin-damaging radicals is not a serious obstacle.
So what can help? Best: avoid the sun. And, indeed, completely. If the proverbial long-awaited Morocco-holiday appears to be utopian, to help the following rules: In the drug taking on Sitting, or light in the direct sun, especially between 11 and 15 were completely waived. In addition, it is, as already mentioned, and in a summer holiday anyway advisable, necessary, to use a good sun protection. It is important that there is adequate UV-A protection.
A sunburn or a side effect?
To react despite adequate UV precautions with skin rashes, blisters, and co. should be at the resort go to the doctor, in order to reduce may be the dose or change the drug. You are unsure whether your rash a side effect or a sunburn? Usually the skin reaction to the areas is limited, the have had sufficient exposure to the sun. However, in contrast to the “normal” sunburn” on these areas of an erythema, a redness of the skin, which burns and itches and in addition to the formation of bubbles tends. Here, too, the views of the experts helps.
In some cases, it may even lead to a longer lasting increased pigmentation of the affected skin areas. This is ugly, but mostly after Discontinuing the drugs disappeared relatively quickly again. Itching and inflammation of feeling are too great, in most cases, the application of a cortisone preparation or antihistamines-drugs, which are also used in the case of an allergic reaction and the release of the neurotransmitter histamine.
“The cure to go” is utopia
Only taking the heart rhythm drug amiodarone can persist for a skin redness for several weeks after Discontinuation of the drug. In this case, the long half-life of the Drug is the Problem. In addition to a sunburn-like redness, a blue-gray to violet-gray discoloration of the affected areas of the skin is typical. In addition to antiarrhythmic drugs, some psychotropic drugs, as well as the already mentioned St. John’s wort act on sun’s downright allergic to it. Patients under this medication should avoid sun light even if it is important for our Vitamin D-budget.
Important the correct information is in each dose of a drug. Patients with long-term medication are excluded. They are usually well informed. The problem is the tourists ” – that is, a Patient who needs to treat an infection by means of short – term medication – such as scarlet fever with Penicillin.” Here the doctor and pharmacist should be sufficient information on the existing risks of side effects of the drug, with or without the sun, because “healing-to-go” is even in the 21st century. Century, a utopia.
Important each side effect is the subsequent message. Even if, after unpacking suitcases, doing Laundry and co. to work everyday in the office is calling again: Any side effects can be reported to the Federal Institute for drugs and medical products – in short, BfArM.